CSN Login
Members Online: 20

Anyone else have problems with Rituxan like me?

Sparkyz
Posts: 17
Joined: Sep 2010

I have completed Treanda+R in June and am now on Maint. every 3 months for 2-4 years. I have had terrible reactions to Rituxan. Ever since the first session I get terrible hives, flushed and back pain. I know for many this is normal the first 1-2 sessions but my reactions have never gone away. By the 3rd session I went into A-Fib and was hospitalized and now on heart meds. Even now on maintenance I get the back pain, flushed, hives and heart palps, flutters. My doctor wants to stop Rituxan and he is loking into alternatives. I trust him he's one of the very best but it's very frustrating because Rituxan can keep away longer and other alternatives have same side effects so I may be done on maintenance.

allmost60's picture
allmost60
Posts: 3167
Joined: Jul 2010

Hi Sparkyz,
First off.."Welcome to the group"! I just finished my second round of chemo (r-cvp), and so far I haven't experienced anything from the Rituxan, at least that I know of. I'm scheduled to have 2 years of Rituxan maintenance, after treatment is finished, so any information shared on Rituxan will be greatly appreciated. I experience flushed red face, heart palps, and shortness of breath after each round, but just associated this with the 60mg of prednisone I have to take the day of chemo and following 4 days after. Once the pred is finished all of this stuff subsides, so I doubt the Rituxan is the culprit for me. Keep us posted on what you find out. Take care...Sue

onlytoday's picture
onlytoday
Posts: 586
Joined: Jun 2010

I was treated with 4 weeks of Rituxan for low grade Marginal Zone stage 4. The first infusion was awful- hives, rigors and low bp. The second gave me a temp the following week. The third was heartburn rash and a temp. The fourth sent me to the ER that night. Throat was closing, temp, body ache,rash - profound allergic reaction. My doc said no more for me and she does have an alternative for me. Will see her on Tuesday and will let you all know what that alternative is.

It seems that most people have a reaction of some sort the first time, even with premeds but most do not have this kind of reaction.

She said that although I am allergic she believes that it still did it's job. Will find out on Tuesday when she shares my levels etc. Hope it did work!! She took the less agressive approach of Rituxan to spare me the harshness Chemo. Kind of ironic seeing how the Rituxan almost did me in! LOL

Love and best wishes to you all! Nice to have you guys to share with.

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

The only reaction that I know of that I had was the burning in the nose during the infusion. They slowed it down for a few minutes and it went away. John

Sparkyz
Posts: 17
Joined: Sep 2010

Good to know. I look forward to hearing what the alternative is going to be? Hopefully something you and I can both take and will work.
:)

Thanks again and good to meet new friends on this board!

TGP
Posts: 5
Joined: Aug 2010

I have been on Rituxan maintenance for approx. eleven years. I have been experiencing severe skin itching and rash for the past eight months. My oncologist has discontinued the Rituxan maintenence treatments. As I understand it, there are no conclusive completed studies on the potential long term side effets of Rituxan. I am thinking my itching and rash may be side effects. I would be interested in knowing if anyone else has been on Rituxan for an extented period of time and if they have experienced any side affects.
It is really good to have this ability to communicate with each other.

UKKaz41
Posts: 3
Joined: Oct 2010

Hi Everyone

What an interesting topic - I'll throw in what I know for now if that's ok?

In the UK we're told generally that Rituxan / Rituximab has no side effects except for during the actual infusion process. These effects include flushing, closing of the throat or tight chest sensations, chills, palps and feelings of fever. Also BP can go up or down.

Generally if they slow down the infusion these problems go away. My infusion used to take 6 to 8 hours each time! (everyone else was about 1 - 2 hours)

We're told that there should be no after effects other than maybe an elevated Uric Acid level as the Rituxan kills off the bad cells and the body trys to flush them out - we're usually given an Anti-Gout medication here (allopurinol) to counter act those effects.

Its interesting that you all speak of a 'rash and itching sensation' as I had that really badly twice in the last year BUT have been off Rituxan for over 2 years! My GP said it was an allergic reaction to something and since a new HRT is the only drug I was taking we had to assume it was that. However the rash came back some months after I stopped the HRT. Strange

I wonder if it is anything else any of us are taking or is it our immune systems being rather over sensitive after what they have been through? So im saying should we look beyond the Rituxan - is it something else? Interesting..

All the best to you all
Karen
x

mike cancer victom
Posts: 1
Joined: Nov 2010

Yes I had 6 treatments my hair has grown back but my scalpe now itches all the time and have a rash going down the back of my neck.
Its been 2 months since I had my last treatment.

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

Mike,
What do you mean by last treatment? Last treatment of chemo or rituxin? I know for me rituxin is a 2 year thing after chemo. John(FNHL-1-4A-5/10)

onlytoday's picture
onlytoday
Posts: 586
Joined: Jun 2010

The alternative that my doc said she has in mind is ofatumumab (trade marked as Azerra). So when I got home I of course immediately looked it up and I can only find it being approved for CLL not lymphoma. ??!! So, I just don't know. We are doing some watchful waiting until November and when I see her I will clarify. Maybe there is a trial or maybe the web isn't up to date (very likely). I will keep you posted. The best to you!

ktjc129
Posts: 6
Joined: Nov 2010

Hi, I was on rituxan and several other chemo. drugs when I was diagnosed three years ago, and then just the rituxan maintenance program for the past two years. I experienced chills during the infusion process, but just about every three months I would be in the hospital with small bowel obstructions, including Easter, and Christmas days. I was assured that this was a side effect that very few people experienced. Yeah, Me! How would they like a N/G tube and fluid IV's for three days? I couldn't wait for dessert another bag of iv fluids.

ktjc129
Posts: 6
Joined: Nov 2010

Hi, I was on rituxan and several other chemo. drugs when I was diagnosed three years ago, and then just the rituxan maintenance program for the past two years. I experienced chills during the infusion process, but just about every three months I would be in the hospital with small bowel obstructions, including Easter, and Christmas days. I was assured that this was a side effect that very few people experienced. Yeah, Me! How would they like a N/G tube and fluid IV's for three days? I couldn't wait for dessert another bag of iv fluids.

onlytoday's picture
onlytoday
Posts: 586
Joined: Jun 2010

Had my follow up visit last week and my onc said blood work in a month. I am allergic to Rituxan so that is off the table for me. It's still in my system so we're just watching what my levels do. There are alternatives for me other than chemo but my doc did admit that what she is looking at is not yet FDA approved. So... if I have a reoccurance that requires treatment in the near future I'm sure that we'll be doing chemo. Hope we can keep it at bay for awhile until the other antibody she wants to try is approved. I trust her judgement and am just taking it one day at a time...

mmg0302
Posts: 2
Joined: Mar 2013

My dad is currently in his second round of Chemo,  He completed his first round last mth....first day was the Rituxin and the 2nd and 3rd day he has the Treanda.  He has minor symptoms afer his first round.   The 2nd round sent him to the ER.  We postponed treatment for 2 weeks and he started up again yesterday.  About 1/2 way thru his treament of the Rituxin, he broke out in severe hives and we had to end the session.

NANCYL1
Posts: 244
Joined: Jun 2012

The first time I had a Rituxan infusion, I had a very bad reaction.  The doctor added steroids to the Rituxan and I continued with the infusion that day.    It was OK.  No more reaction.  

In the mix now is Tylenol, Benydryl, along with the steroids.  It goes along smoothly.

I do not like the after effects of the steroids, however.    I get nervous, and a fast pulse off and on for a day or so.  I checked with my cardiologist and he said it was ok.

I had two sets of infusions last year, and have two more sets this year.  Then we will see. 

Rituxan has helped me:  White blood cells, red blood cells and platelets are now normal.

Some tiredness is also an after effect.

     Nancy

 

 

 

 

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network